Alert archive / Washington / River Flood Warnings in 2012

River Flood Warning 2, NWS Seattle, WA

January 20, 2012Mason County, Washington

NWS Seattle, WA issued this river flood warning at Jan 20, 2012, 11:36 PM PST for Mason County, Washington. It took effect at Jan 21, 2012, 5:31 AM PST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jan 20, 2012, 11:36 PM PST (07:36 UTC)
In effect from
Jan 21, 2012, 5:31 AM PST
Expired
Jan 25, 2012, 4:15 PM PST
In force
4 days
Issued by
NWS Seattle, WA
Flood severity
Minor

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 74 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skokomish River near Potlatch (SRPW1). The gauge peaked at 16.72 ft at Jan 25, 2012, 7:00 AM PST.

actionminormoderatemajor1214161801/2101/2201/2301/2401/2501/2601/27
Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WGUS46 KSEW 210736
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
1136 PM PST FRI JAN 20 2012

...THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN WASHINGTON...

  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY.

.FLOOD BULLETIN NO. 2

HEAVY RAIN OVER THE OLYMPIC PENINSULA COMBINED WITH LOW ELEVATION
SNOW MELT RUNOFF WILL DRIVE THE SKOKOMISH RIVER ABOVE FLOOD STAGE
SATURDAY MORNING. MINOR FLOODING IS FORECAST TO CONTINUE INTO
SATURDAY NIGHT.

IN ADDITION...THE NEXT STORMS ARRIVING LATE THIS WEEKEND AND EARLY
NEXT WEEK COULD RENEW FLOODING ON THE SKOKIMISH RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ATTEMPT TO DRIVE A VEHICLE THROUGH FLOODED AREAS. THIS IS THE
CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC045-211636-
/O.NEW.KSEW.FL.W.0002.120121T1331Z-120122T1519Z/
/SRPW1.1.ER.120121T1331Z.120121T1800Z.120122T0619Z.NO/
1136 PM PST FRI JAN 20 2012

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SKOKOMISH RIVER NEAR POTLATCH
* FROM LATE TONIGHT TO SUNDAY MORNING.
* AT 10:45 PM FRIDAY THE STAGE WAS 14.5 FEET.
* FLOOD STAGE IS 16.5 FEET.
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 6 AM 
  SATURDAY AND CREST NEAR 17.0 FEET AROUND 10 AM SATURDAY. THE RIVER 
  WILL FALL BELOW FLOOD STAGE SATURDAY NIGHT.
* IMPACT...AT 16.5 FEET...THE SKOKOMISH RIVER WILL CAUSE WIDESPREAD 
  FLOODING OF PASTURE LANDS...WITH WATER FLOWING QUICKLY OVER EAST 
  BOURGAULT ROAD AND SKOKOMISH VALLEY ROAD.

$$

MCDONNAL
WEATHER.GOV/SEATTLE
3 follow-up statements
393 
WGUS86 KSEW 211217
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
417 AM PST SAT JAN 21 2012

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...

  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY. 
 
.FLOOD BULLETIN NO. 4

HEAVY RAIN OVER THE OLYMPIC PENINSULA COMBINED WITH LOW ELEVATION
SNOW MELT RUNOFF WILL DRIVE THE SKOKOMISH RIVER ABOVE FLOOD STAGE
SATURDAY MORNING. MINOR FLOODING IS FORECAST TO CONTINUE INTO
SATURDAY NIGHT.

IN ADDITION...THE NEXT STORMS ARRIVING LATE THIS WEEKEND AND EARLY
NEXT WEEK COULD RENEW FLOODING ON THE SKOKIMISH RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ATTEMPT TO DRIVE A VEHICLE THROUGH FLOODED AREAS. THIS IS THE
CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC045-212117-
/O.CON.KSEW.FL.W.0002.120121T1331Z-120122T1519Z/
/SRPW1.1.ER.120121T1331Z.120121T1800Z.120122T0619Z.NO/
417 AM PST SAT JAN 21 2012

THE FLOOD WARNING CONTINUES FOR
  THE SKOKOMISH RIVER NEAR POTLATCH
* FROM 6 AM SATURDAY UNTIL SUNDAY MORNING.
* AT  3:45 AM SATURDAY THE STAGE WAS 15.8 FEET. 
* FLOOD STAGE IS 16.5 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 6 AM 
  SATURDAY AND CREST NEAR 17.0 FEET AROUND 10 AM SATURDAY. THE RIVER 
  WILL FALL BELOW FLOOD STAGE TONIGHT.
* IMPACT...AT 16.5 FEET...THE SKOKOMISH RIVER WILL CAUSE WIDESPREAD 
  FLOODING OF PASTURE LANDS...WITH WATER FLOWING QUICKLY OVER EAST 
  BOURGAULT ROAD AND SKOKOMISH VALLEY ROAD.

$$

MCDONNAL
WEATHER.GOV/SEATTLE
399 
WGUS86 KSEW 212116
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
116 PM PST SAT JAN 21 2012

...THE FLOOD WARNING HAS ENDED FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY.
 
.FLOOD BULLETIN NO. 5

                OLYMPIC PENINSULA REGION

THE OLYMPICS HAD RAINFALL OF 2 TO 5 INCHES OVER THE LAST DAY OR SO
AND LOWLAND SNOW MELT HAS CONTRIBUTED TO THE SKOKOMISH RIVER RISE.
BUT SNOW MELT HAS BEEN SOMEWHAT SLOWER THAN IT COULD HAVE BEEN AND
THE RIVER CRESTED NEAR FLOOD STAGE TODAY AND IS NOW FALLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC045-212146-
/O.CAN.KSEW.FL.W.0002.120121T1331Z-120122T1519Z/
/SRPW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
116 PM PST SAT JAN 21 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE SKOKOMISH RIVER NEAR POTLATCH
* AT 12:45 PM SATURDAY THE STAGE WAS 16.3 FEET. 
* FLOOD STAGE IS 16.5 FEET. 
* FORECAST...THE RIVER CRESTED AT 16.42 FEET AT 945 AM TODAY AND WILL
  CONTINUE TO FALL THROUGH SUNDAY. IT WILL HAVE ANOTHER RISE MONDAY
  AND A LARGER RISE TUESDAY.
* IMPACT...AT 15.0 FEET...THE SKOKOMISH RIVER WILL LOCALLY SPILL OVER 
  ITS BANKS INTO LOW AREAS OF THE SKOKOMISH VALLEY.

$$

WEATHER.GOV/SEATTLE

JBB
539 
WGUS86 KSEW 260015
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
415 PM PST WED JAN 25 2012

...THE FLOOD WARNING HAS ENDED FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  SKOKOMISH RIVER NEAR POTLATCH AFFECTING MASON COUNTY.
 
.FLOOD BULLETIN NO. 5

                OLYMPIC PENINSULA REGION

THE LULL IN PRECIPITATION TODAY HAS ALLOWED THE SKOKOMISH RIVER TO
DROP BELOW FLOOD STAGE SO THE FLOOD WARNING HAS ENDED AND IS
REPLACED BY A FLOOD ADVISORY. ANOTHER STORM IS COMING ONSHORE
TONIGHT BRINGING ANOTHER ROUND OF RAIN. THIS WILL START THE
SKOKOMISH RIVER RISING AGAIN BUT IT IS EXPECTED TO REMAIN BELOW
FLOOD STAGE. THAT IS NOT CERTAIN HOWEVER AND A NEW FLOOD WARNING MAY
BE ISSUED IF NECESSARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC045-260045-
/O.CAN.KSEW.FL.W.0002.000000T0000Z-120126T0347Z/
/SRPW1.1.ER.120125T1115Z.120125T1500Z.120125T2022Z.NO/
415 PM PST WED JAN 25 2012

THE FLOOD WARNING HAS ENDED FOR
  THE SKOKOMISH RIVER NEAR POTLATCH
* AT  3:45 PM WEDNESDAY THE STAGE WAS 16.3 FEET. 
* FLOOD STAGE IS 16.5 FEET. 
* FELL BELOW FLOOD STAGE EARLY THIS AFTERNOON.
* FORECAST...THE RIVER CRESTED AT 16.72 FEET AT 7 AM THIS MORNING.
  THE RIVER FELL BELOW FLOOD STAGE 12:22 PM WEDNESDAY EARLY THIS
  AFTERNOON AND WILL CONTINUE TO FALL TONIGHT. IT WILL RISE AGAIN 
  THURSDAY MORNING AND CREST BELOW FLOOD STAGE.
* IMPACT...AT 15.0 FEET...THE SKOKOMISH RIVER WILL LOCALLY SPILL OVER 
  ITS BANKS INTO LOW AREAS OF THE SKOKOMISH VALLEY.

$$

WAC045-260045-
/O.CAN.KSEW.FL.Y.0002.000000T0000Z-120126T0806Z/
/SRPW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
415 PM PST WED JAN 25 2012

$$

WEATHER.GOV/SEATTLE
JBB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Jan 20, 9:37 PM PST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 20, 9:37 PM PST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
937 PM PST FRI JAN 20 2012

.SYNOPSIS...A VIGOROUS FRONTAL SYSTEM WILL MOVE THROUGH WESTERN
WASHINGTON THIS EVENING. WINDS WILL INCREASE BEHIND THIS FRONT AS A
A STRONG TROUGH OF LOW PRES LIFTS NORTH INTO VANCOUVER ISLAND AFTER
MIDNIGHT. WINDS WILL RELAX SATURDAY EVENING. ANOTHER FRONTAL
SYSTEM WILL ARRIVE SUNDAY OR SUNDAY NIGHT...WITH ADDITIONAL SYSTEMS
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM...FOR THIS EVENING...THE MAIN PROBLEM AREA HAS BEEN OVER
WESTERN WHATCOM COUNTY WHERE LOCATIONS NORTH AND EAST OF BELLINGHAM
HAD BEEN REPORTING LIGHT FREEZING RAIN WITH A SHALLOW SUBFREEZING
BOUNDARY LAYER. LOW LEVEL NORTHEASTERLY FLOW CONTINUES THROUGH THE
FRASER VALLEY THIS EVENING BUT OBSERVATIONS SHOW THAT TEMPERATURES
HAVE CLIMBED ABOVE FREEZING AS WARM AIR ALOFT MIXES DOWN AND LATENT
HEAT RELEASES FROM THE RAINFALL TAKE ITS TOLL ON THE REMAINING
SHALLOW COLD AIR. WILL CANCEL THE WINTER WEATHER FOR WESTERN WHATCOM
COUNTY AROUND 9 PM.

EASTERLY PRESSURE GRADIENTS THROUGH THE PASSES WILL KEEP THE THREAT
FOR FREEZING RAIN AT THE APPROACH TO THE PASSES TONIGHT WHILE
HIGHER ELEVATIONS SEE ADDITIONAL SNOWFALL ACCUMULATIONS 8-16 INCHES
TONIGHT THROUGH SATURDAY WITH THE FRONT AND POST FRONTAL ONSHORE
FLOW. THE WARNING FOR THE CASCADES AND THE ADVISORY FOR THE OLYMPICS
WILL BE MAINTAINED.

AN OCCLUDED FRONT IS MOVING ONSHORE THIS EVENING AND WILL BE
FOLLOWED BY A TROUGH OF LOW PRESSURE AFTER MIDNIGHT. PRESSURE RISES
FROM THE SOUTH WILL INCREASE SOUTHERLY WINDS TONIGHT. EXPECT WINDY
CONDITIONS TO RAPIDLY DEVELOP SHORTLY AFTER MIDNIGHT ACROSS MOST OF
THE LOWLANDS OF WESTERN WASHINGTON. LARGE TREE BRANCHES DAMAGED BY
THE RECENT ICE STORM AND HEAVY SNOWFALL WILL BE MORE SUSCEPTIBLE TO
BREAKING LOOSE AND CAUSING DAMAGE IN WHAT WOULD OCCUR IN THIS RATHER
NORMAL WINDY PATTERN. THE WIND ADVISORY FOR LATE TONIGHT AND
SATURDAY MORNING WILL BE MAINTAINED.

STRONG ZONAL FLOW ACROSS THE EASTERN PACIFIC SOUTH OF A DEEP UPPER
LOW OVER THE NORTHERN GULF OF ALASKA SHOULD STEER RATHER DEEP
SYSTEMS ACROSS WESTERN WASHINGTON DURING THE NEXT FEW DAYS. WITH THE
MAIN AXIS OF THE 300 MB JET AIMED INTO OREGON AND NORTHERN
CALIFORNIA THROUGH ABOUT MONDAY...THE FIRST TWO SYSTEMS...THE FIRST
TONIGHT AND THE SECOND SUNDAY OR SUNDAY NIGHT...WILL LIKELY BE
DECAYING WITH THEIR ASSOCIATED TRIPLE POINT FEATURES TO THE SOUTH AS
THEY MOVE THROUGH OR NEAR THE AREA. NORMALLY...THIS GIVES WINDY
WEATHER WITH MODERATE PRECIPITATION AMOUNTS. THE 00Z
NAM12...HOWEVER...SHOWS A NICELY SPUN UP 970 MB LOW MOVING NORTH
JUST OUTSIDE OF THE OFFSHORE WATERS SUNDAY EVENING. THIS SOLUTION IS
MUCH DEEPER THAN THE ECMWF AND GFS SOLUTIONS AND APPEARS TO BE A NEW
AND POSSIBLY OUTLIER SOLUTION. WILL WAIT TO ISSUE ANY HIGH WIND
WATCHES FOR THE COAST UNTIL THE 00Z GFS AND ECMWF COME IN.

A RATHER HEAVY AND MELTING SNOWPACK -ESPECIALLY SOUTH OF SEATTLE-
WILL RAPIDLY MELT OVER THE NEXT COUPLE OF DAYS AS TEMPERATURES RISE
INTO THE MID 40S...DEWPOINTS INTO THE UPPER 30S TO LOWER 40S...ALL
WITH BREEZY TO WINDY CONDITIONS AT TIMES. THIS GIVES THE RISK OF
URBAN AND SMALL STREAM FLOODING. SNOW MELT WITH SOME ADDED RAINFALL
ALSO GIVES FLOODING CONCERNS TO LOW ELEVATION RIVER BASINS SUCH AS
THE CHEHALIS...NEWAUKUM...AND SKOKOMISH RIVERS. AN URBAN AND SMALL
STREAM FLOOD ADVISORY IS IN EFFECT FOR MOST OF THE LOWLANDS...AND A
FLOOD WATCH IS IN EFFECT FOR GRAYS HARBOR...LEWIS...THURSTON AND
MASON COUNTIES. THESE WILL BE MAINTAINED.

WITH AN ACTIVE PACIFIC STORM TRACK BRINGING MATURE SYSTEMS INTO THE
OFFSHORE WATERS...THE WAVEWATCH MODEL BRINGS LARGE SWELL OF 20-28
FEET INTO THE COASTAL WATERS SATURDAY THROUGH SUNDAY. TIDES
MEASUREMENTS AT LA PUSH HAVE BEEN RUNNING 1.5-2.0 FT ABOVE PREDICTED
VALUES WITH THE ABNORMALLY LOW PRESSURES BEING OBSERVED IN THE
REGION. THESE CONDITIONS RAISE THE RISK OF SEVERE EROSION OF THE
JETTY PROTECTING THE TOWN OF LA PUSH AND THE LOWER QUILEUTE TRIBAL
VILLAGE. WITH THE THREAT OF COASTAL FLOODING AT LA PUSH DURING THE
HIGHER HIGH TIDES LATE SATURDAY MORNING AND MIDDAY SUNDAY WILL
ISSUE A COASTAL FLOOD WATCH FOR SATURDAY THROUGH SUNDAY.

ALBRECHT

.LONG TERM...FROM THE PREVIOUS LONG TERM DISCUSSION...TYPICAL
FRONTAL SYSTEM ON TAP FOR SUN NITE...HEIGHT RISES MONDAY AFTERNOON
THROUGH TUESDAY WHICH SET UP A MILD SW FLOW AND BAROCLINIC ZONE FOR
TWO FNTL WAVES TUE THRU THU MORNING...THAT WILL BE WARM WET AND
WINDY WITH A PERIOD OF RAIN IN THE MOUNTAINS. I ADDED SOME DETAIL TO
THE FCSTS AS FAR AS THE SNOW LEVEL...WED WILL PROBABLY THE LOUSIEST
DAY IN THE MTNS. THEN COOLING WITH STRONG WLY FLOW ALF THU AND
FRI...BUT THE FLOW TURNING MORE NWLY AND HEIGHT RISING LATE IN THE
WEEK. THE GFS AND ECMWF THEN DIVERGE SHARPLY AFTER THAT...AS MUCH AS
I HAVE SEEN RECENTLY...THE EURO GOES TO A COLD UPPER TROUGH OVER THE
WEST COAST WITH A CUT OFF UPPER LOW WEST OF HAWAII AND AN UPPER
RIDGE AXIS AT 165W BY BUILDING THRU NEXT SUNDAY. THE GFS DOES NOT
HAVE THE CUT OFF LOW BUT RATHER A 587DAM HIGH CENTER THERE...WITH
STRONG SW FLOW ACROSS THE ENTIRE PACIFIC AND 500MB HEIGHTS OVER WRN
WA 300M HIGHER THAN THE EURO. THAT IS ONE TO SEND TO THE PRINTER.
THAT SAID...THE GLOBAL MODELS ARE IN VERY GOOD AGREEMENT THRU
TUESDAY OF NEXT WEEK AND DO NOT DIFFER MARKEDLY ON THE PERIOD OF WET
WEATHER MIDWEEK...BUT THEY SURE DIVERGE AFTER THAT. 19

&&

.AVIATION...AN UPPER TROF OFFSHORE WILL CONTINUE MOVING E. CONTINUED
SW FLOW ALOFT. THE ASSOCIATED OCCLUDED FRONT WILL SWEEP ACROSS THE
AREA LATE TONIGHT OR EARLY SATURDAY.

CIGS WILL REMAIN GENERALLY NEAR 1500 FT ON THE COAST BUT THERE WILL
BE AREAS OF CIGS NEAR 500 FT AND VSBYS NEAR 2SM RA BR. ACROSS THE
INTERIOR...EXPECT CIGS TO LOWER INTO THE 1500 TO 2500 FT RANGE BY
1200 UTC. ALSO EXPECT AREAS OF CIGS NEAR 500 FT AND VSBYS NEAR 2SM
RA BR ACROSS THE INTERIOR. THERE MAY BE POCKETS OF -FZRA NEAR THE
CANADIAN BORDER TIL 0800 UTC.

KSEA...CIGS WILL LOWER TO NEAR 2K FT BY 1200 UTC. WINDS WILL
INCREASE FROM THE S AT 15 KNOTS ABOUT 1200 UTC OR WITH THE FROPA.

&&

.MARINE...AN OCCLUDED FRONT EXTENDING FROM A 956 MB LOW OFF THE
NORTHERN BRITISH COLUMBIA COAST WAS ABOUT 110 NM W OF THE WASHINGTON
COAST. THIS FRONT WILL MOVE ACROSS THE AREA LATE TONIGHT OR EARLY
SATURDAY...RESULTING IN GALE FORCE WINDS. EXPECT STRONG ONSHORE FLOW
IN THE WAKE OF THIS FRONT ON SATURDAY. ANOTHER STRONG FRONTAL SYSTEM
WILL IMPACT THE AREA ON SUNDAY...RESULT IN GALE FORCE WINDS AND A
LARGE SWELL TRAIN.

&&

.AVALANCHE...FROM THE PREVIOUS AVALANCHE DISCUSSION...ANOTHER STORM
SHOULD RENEW WINDS AND SNOWFALL WITH WARMING TEMPERATURES TONIGHT.
THIS IS EXPECTED TO FURTHER BUILD OR ADD TO UNSTABLE SNOW LAYERS ON
LEE SLOPES AT HIGHER ELEVATIONS IN BACK COUNTRY AREAS OF THE
OLYMPICS AND WASHINGTON CASCADES.

ABOUT 2.5-6.5 FEET OF SNOW HAS FALLEN NEAR AND WEST OF THE CASCADE
CREST AND IN THE MT HOOD AREA THE PAST 4 DAYS. THIS SNOW HAS
GENERALLY ACCUMULATED OVER LIGHTER SNOW AND A CRUST FROM MID
JANUARY. THIS IS A GENERALLY DANGEROUS SNOW PROFILE THAT SHOULD BE
FOUND MAINLY ON LEE SLOPES AT HIGHER ELEVATIONS.

AN AVALANCHE WARNING IS IN EFFECT THROUGH TONIGHT FOR THE
OLYMPICS-WASHINGTON CASCADES NEAR AND WEST OF THE CREST-MT HOOD
AREA. PLEASE VISIT WWW.NWAC.US FOR FURTHER DETAILS. FERBER/NWAC

&&

.HYDROLOGY...PERIODS OF MODERATE TO LOCALLY HEAVY RAIN TONIGHT INTO
SATURDAY ON TOP OF THE SNOW BLANKETING ALL OF WESTERN WASHINGTON
COULD CAUSE RIVER FLOODING IN SOUTHWEST WASHINGTON AND URBAN AND
SMALL STREAM FLOODING THROUGHOUT THE AREA. THE RAIN COMBINED WITH
LOWLAND SNOW MELT COULD DRIVE THE SKOKOMISH...CHEHALIS...AND
NEWAUKUM RIVERS ABOVE FLOOD STAGE BETWEEN EARLY SATURDAY MORNING AND
SATURDAY EVENING...EVEN THOUGH ANY RIVER FLOODING IS EXPECTED TO
MINOR.

ALL AREAS COULD SEE EXCESSIVE SURFACE RUNOFF WITH PONDING OF
WATER...PONDING AROUND CLOGGED DRAINS OR CULVERTS...AND/OR SMALL
STREAMS GOING OVER THEIR BANKS. WORSE AREA FLOODING COULD OCCUR IN
SPOTS...PARTICULARLY IN THE AREAS OF DEEP LOWLAND SNOW AND HEAVIER
RAIN LIKE THE SOUTHWEST INTERIOR. SNOW MELTING INTO THE SOIL AND THE
UPCOMING ADDITION OF RAINFALL WILL INCREASE THE THREAT OF
LANDSLIDES.

UNCERTAINTY FOR FLOODING IS HIGH WITH THIS EVENT AND THE SNOW
MELT IS A BIG PART OF THAT UNCERTAINTY...IN ADDITION TO THE
USUAL QUESTION OF EXACTLY HOW MUCH AND HOW INTENSE THE RAIN WILL
BE. WINDS ARE FORECAST TO BE STRONG BUT WITH TEMPERATURES ONLY
WARMING TO THE MID FORTIES. HOWEVER...SNOW MELT CAN ACT IN SUCH
A WAY AS TO HOLD THE RAIN WATER AND THEN MELT AND RELEASE THE
RAIN AND MELT WATER TOGETHER IN A RELATIVELY SHORT PERIOD OF
TIME WHICH WOULD GREATLY INCREASE THE RIVER RUNOFF. IT IS
EXTREMELY DIFFICULT TO SAY HOW THE SNOW WILL MELT. IN
ADDITION...RIVER MODELS COULD HAVE A DIFFICULT TIME WITH THIS
RARE SITUATION SO SPECIFIC RIVER FORECASTS MAY NOT FULLY
INDICATE THE EXISTING FLOOD RISK.

AN EXPECTED SERIES OF STORMS THROUGH NEXT WEEK WILL RESULT IN
BUILDING RIVER VOLUMES AND PERHAPS A MORE SIGNIFICANT POTENTIAL FOR
RIVER FLOODING.

BOWER

&&
WA...COASTAL FLOOD WATCH AREA AROUND LA PUSH IN WESTERN CLALLAM
      COUNTY SATURDAY THROUGH SUNDAY.
    .WINTER STORM WARNING FOR THE NORTH AND CENTRAL WEST SLOPES OF
      CASCADES AND PASSES IN EFFECT UNTIL 10 AM PST SATURDAY.
    .WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT
      FOR WESTERN WHATCOM COUNTY.
    .WINTER WEATHER ADVISORY FOR THE OLYMPICS UNTIL 10 AM PST
      SATURDAY.
    .WIND ADVISORY IN EFFECT FOR MOST OF THE LOWLANDS UNTIL
      10 AM PST SATURDAY.
    .HIGH SURF ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 4 PM PST
      SUNDAY FOR THE NORTH AND CENTRAL COAST.
    .FLOOD WATCH FOR GRAYS HARBOR...LEWIS...THURSTON...AND MASON
      COUNTIES.
PZ...GALE WARNING ALL WATERS.
     SMALL CRAFT ADVISORY GRAYS HARBOR BAR FOR ROUGH CONDITIONS.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 9:13 PM PSTCoastal Flood WatchSEW59 hr
Jan 21, 3:49 AM PSTHigh Wind WatchSEWSan Juan17 hr
Jan 21, 3:58 AM PSTGale WatchSEW12 hr
Jan 21, 3:58 AM PSTSmall Craft AdvisorySEW35 hr
Jan 21, 3:58 AM PSTStorm WatchSEW12 hr
Jan 21, 3:58 AM PSTSmall Craft Advisory for Hazardous SeasSEW12 hr
Jan 21, 3:14 PM PSTWinter Weather AdvisorySEW37 hr
Jan 21, 3:50 PM PSTGale WarningSEW33 hr
Jan 21, 3:50 PM PSTStorm WarningSEW29 hr

Nearby

River Flood Warnings in Washington, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.